Polycythemia vera is one of the myeloproliferative neoplasms that is distinguished by the uncontrolled production of blood cells and an increased red cell mass due to acquired JAK2 mutation. It has many complications and it might increase the risk of other tumors. However, it does not cause hypercalcemia and is rarely associated with parathyroid adenoma. Ahmed M. Abdalhadi and Mohamed A. Yassin report on a 64-year-old female with polycythemia vera found to have hypercalcemia due to parathyroid adenoma.
Durvalumab, a programmed cell death ligand 1 inhibitor, induces various immune-related adverse events (irAEs), including lung injury. However, diffuse alveolar hemorrhage (DAH) is a rare type of lung injury due to immune checkpoint inhibitors. A 76-year-old man with c-stage IIIA squamous cell carcinoma of the lung received maintenance durvalumab therapy after chemoradiotherapy. He developed dyspnea and malaise after 11 cycles of durvalumab. Chest computed tomography showed rapidly spreading bilateral ground-glass opacity in the lungs. We diagnosed DAH by hemosiderin-laden macrophages in bloody bronchoalveolar lavage fluid. Despite mechanical ventilation, steroids, and cyclophosphamide, he died of respiratory failure. The autopsy revealed that fresh and old bleeding areas coexisted, and neither pulmonary vasculitis nor diffuse alveolar damage was detected microscopically. Furthermore, CD3+ and CD8+ lymphocytes were observed in the lung interstitium, whereas CD20+ and CD4+ lymphocytes were scarcely detected. We report the first case of durvalumab-induced DAH. We should be alert to irAEs with DAH as a potential differential diagnosis of lung injury during durvalumab treatment.
Only three cases of patients suffering from a localized chronic form of Langerhans cell histiocytosis (LCH) successfully treated with radiofrequency ablation (RFA) have been published so far. This is the first case report of a patient with a localized chronic form of LCH of the femur, which was successfully treated with percutaneous image-guided RFA, and who was evaluated pre-RFA and followed up post-RFA for a period of 48 months, in order to validate the safety and efficacy of this method and to obtain imaging studies depicting the actual in situ changes taking place post-RFA. RFA was proved to be a safe and efficient method when treating patients with a localized chronic form of LCH.
Recent data suggest that BRCA mutation carriers younger than 40 may not benefit from mammography in addition to MRI. Our objective was to evaluate screening modalities utilized in a high-risk population. Clinicopathologic data were abstracted for patients followed in a high-risk clinic from 2007 to 2017. Three patients were diagnosed younger than 40, 1 on a mammogram, and 2 on MRI. The patient diagnosed on mammogram had no prior MRI and the lesion was seen on follow-up MRI. Interval screening MRI identified DCIS in BRCA patients with a previous normal mammogram and cancers diagnosed on mammograms were all identified on follow-up MRI. These findings support further evaluation of MRI alone until age 40 in BRCA mutation carriers.
The use of immune checkpoint inhibitors has dramatically improved the chance of surviving malignant melanomas; however, the effect comes at the cost of toxicities that are difficult to predict. Immune-mediated hepatitis is the most common form of liver toxicity, but a fatal outcome is uncommon. We report the case of a 70-year-old female with metastatic malignant melanoma who developed severe liver toxicity characterized by bile duct injury and cholestasis. The condition progressed despite potent immunosuppressive treatment, plasmapheresis, and intensive supportive care; and the patient died while still having tumor response.
Gastric cancer incidence is high in several countries, and the management of advanced gastric cancer remains a challenge. Chemotherapy for unresectable gastric cancers is still evolving, and achieving a complete cure is difficult. Although a clinical complete response to chemotherapy has been reported in patients with unresectable gastric cancer, the chemotherapy duration for these patients is unclear. Shishida M et al report the case of a 71-year-old man who presented with abdominal discomfort. Upper endoscopy revealed advanced gastric cancer on the upper gastric body. Histopathological examination revealed a poorly differentiated adenocarcinoma. Computed tomography revealed a regional lymph node and multiple bilobar hepatic metastases. Radical surgery was not possible; therefore, palliative resection of the primary lesion was planned for symptomatic improvement. Tegafur, 5-chloro-2,4-dihydropyrimidine, and potassium oxonate were administered prior to surgery, and proximal gastrectomy was performed. Tegafur, 5-chloro-2,4-dihydropyrimidine, and potassium oxonate administration were reinitiated after surgery.
Isabella Aquila et.al. describe a case of Sudden death due to Takayasu’s arteritis and how histopathology came in handy by revealing eosinophilia in the aortic wall, consistent with a vasculitis such as Takayasu’s arteritis as the autopsy only showed sclerosis of the thoracic aorta, abdominal aorta and coronary arteries.
Shuquan Zhao et.al. presented a case of a a 21-year-old woman diagnosed with “acute gastroenteritis” who expired 4 days later. Autopsy findings revealed an inflammatory polypous embolic located at 1.0 cm from the left anterior descending branch. To find the real cause of this embolus, virus detection was performed through RT-PCR, however the findings were negative.
During a craniotomy, hemostatic materials such as oxidized cellulose and cotton pads, commonly used to control bleeding, may cause a granulomatous reaction that may produce space-occupying mass lesions termed textiloma (or gossypiboma). Nicola Montemurro et al presents the case of a 46-year-old female who underwent a right frontotemporal craniotomy and surgical removal of an intraparenchymal cerebral hemorrhage. The patient developed a textiloma during the postoperative period that led to seizures.
Follicular lymphoma is an indolent non-Hodgkin lymphoma that is most prevalent among the elderly population. An 82-year-old female with refractory follicular lymphoma achieved a partial response with idelalisib treatment, Despite experiencing two incidences of the psoriasis-like rash during the treatment the patient was able to restart treatment successfully and maintain a continued partial response.